Oklahoma, 2020

Flash Flood in Oklahoma, July 29, 2020

July 29, 2020 · NWS TSA · 1 event in 1 county or zone

Showers and thunderstorms increased across eastern Oklahoma during the morning of the 28th, and the activity persisted into the afternoon. Thunderstorms redeveloped north of I-40 by mid-evening, and more thunderstorms moved into northeastern Oklahoma from southern Kansas before midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Showers and thunderstorms increased across eastern Oklahoma during the morning of the 28th, and the activity persisted into the afternoon. Thunderstorms redeveloped north of I-40 by mid-evening, and more thunderstorms moved into northeastern Oklahoma from southern Kansas before midnight. This activity continued to affect northeastern Oklahoma into the early afternoon of the 29th. Unseasonably rich moisture across the region for this time of year, and multiple rounds of thunderstorms affecting some of the same areas, resulted in 2-day rainfall amounts from four to nine inches across portions of Okmulgee County. This heavy rainfall caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 29, 9:48 AM CST, 12 minutes earlier.

Area forecast discussion, Jul 29, 9:48 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1048 AM CDT Wed Jul 29 2020

...UPDATE...

.DISCUSSION...
With PWATs running around 2.3 inches, expect localized very heavy
rainfall to persist into the afternoon. Ongoing area of showers
across east central OK has been producing rainfall rates over
2 inches/hour...with the Okmulgee mesonet mesonet site receiving
4.6 inches of rain the past 3 hours. HRRR output suggests that
showers should taper off some across much of eastern OK later this
afternoon, and have trimmed back PoPs a bit.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   84  73  90  70 /  70  60  50  60
FSM   83  73  92  72 /  80  70  60  60
MLC   82  73  92  71 /  90  40  40  60
BVO   83  70  87  69 /  90  70  60  60
FYV   80  70  87  67 /  90  80  70  70
BYV   82  70  89  68 /  90  80  80  70
MKO   80  72  89  69 /  90  60  50  60
MIO   83  71  88  69 /  80  80  70  60
F10   81  71  89  69 /  90  50  40  60
HHW   85  75  93  74 /  80  30  30  60

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ049-053>076.

AR...Flood Watch through Thursday morning for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...18
Hazardous weather outlook, Jul 29, 3:28 AM CST, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
428 AM CDT Wed Jul 29 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-300930-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
428 AM CDT Wed Jul 29 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...This morning.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...This morning.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Elevated.
	AREA...Eastern Oklahoma and northwest Arkansas.
	ONSET...This morning.

DISCUSSION...
Scattered thunderstorms, with locally heavy rain, will spread
east across the region today. Additional thunderstorms are
expected to redevelop tonight, especially across northeast
Oklahoma. Given the high rain rates and slow storm motions
expected, localized flash flooding is likely. Most areas will see
around an inch or two of rain. However, locally higher amounts of
4 to 6 inches will be possible in the stronger storms that move
over the same locations.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm and Heavy Rain Potential.
FRIDAY...Thunderstorm Potential and Heavy Rain Potential.
SATURDAY AND SUNDAY...Thunderstorm Potential.
MONDAY AND TUESDAY...No Hazards.

EXTENDED DISCUSSION...
An approaching upper level disturbance from the northwest
Thursday will increase the potential for severe weather across
eastern Oklahoma Thursday afternoon into the evening hours. One
or more clusters of storms will be possible with a damaging wind
threat. Locally heavy rainfall is also expected with this round of
storms as well Thursday night into Friday, which could lead to
additional flooding.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
The flash flood watch will likely need to be extended for some
areas Thursday, especially in locations that receive heavy
rainfall today and tonight.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 69 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Okmulgee

When
July 29, 10:00 AM CST to 12:30 PM CST
Where
Okmulgee County, 0.94 mi SW of Murdell to 3 mi E of Morris Arpt
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
35.661, -95.992

Roads in and around Okmulgee and Morris were flooded by heavy rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905176.